Texas, 2013

Drought in Texas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS AMA · 20 events in 20 counties and zones

The month of January provided some much needed precipitation for the southern Texas Panhandle. Exceptional (D4) drought affects the far northern Texas Panhandle including Moore County.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$391 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The month of January provided some much needed precipitation for the southern Texas Panhandle. Exceptional (D4) drought affects the far northern Texas Panhandle including Moore County. Extreme (D3) drought affects most of the central and south central Texas Panhandle. Severe (D2) drought affects parts of the southeastern and southwestern corners of the Texas Panhandle.

Several snow events provided the Texas Panhandle with some much needed moisture. Amarillo recorded 0.76 inches of precipitation for January (0.04 inches above normal), Dalhart recorded 0.17 inches (0.35 inches below normal), and Borger recorded 0.81 inches of precipitation (0.22 inches above normal). Overall this month ranked as the 54th warmest and 30th wettest January on record for the Texas High Plains region.

Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle. Given the several wetting rain events for the month the Keetch-Byram Drought Index showed continued improvement for the Texas Panhandle. Dallam, Hartley, and Lipscomb are the only Texas Panhandle counties remaining within the 600 to 800 range. The rest of the area stayed relatively steady state within the 400 to 600 range with Collingsworth County dropping into the 200 to 400 range. These prime conditions for the spread of wildfires have led to countywide burn bans for all of the Texas Panhandle except for Hansford, Sherman, and Hemphill County.

The recent rains did little to help the growth of dryland winter wheat as crops had already failed or failed to emerge in some counties. Irrigated fields showed average growth but have required significant supplemental watering. Rangeland and pastures across the Texas Panhandle have remained in very poor condition and cattle have continued to require supplemental feed as observed by the Texas Crop and Weather Report. The Palmer Drought Severity Index remained steady state for the Texas High Plains with a rating of Severe Drought.

Reservoirs and stream flows across the Panhandles have remained at below normal levels. The reservoirs of Palo Duro and Greenbelt Lake are both below 13 percent capacity with Lake Meredith below 1 percent capacity. Water watches for several public water systems persisted through January while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through January were estimated near $20 million (D3)/$30 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 31, 11:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1144 PM CST MON DEC 31 2012

.AVIATION...
/06Z TAFS/ EXPANSIVE LOW CLOUD DECK WILL MAINTAIN MVFR CONDITIONS AT
KAMA/KGUY OVERNIGHT. CURRENT 11-3.9 MICRON SATELLITE IMAGERY SHOWS LOW
CLOUDS FURTHER UPSTREAM SO WHILE KDHT IS CURRENTLY REPORTING VFR
CONDITIONS... EXPECT CIGS TO LOWER BACK TO MVFR OVERNIGHT. KAMA 00Z RAOB
INDICATES A SUBSTANTIAL MOIST LAYER FROM THE SURFACE TO NEAR 780 MB
WHILE FORECAST SOUNDINGS FORECAST PLENTIFUL LOW-LEVEL MOISTURE THROUGH
MUCH OF THE NEXT 24 HOURS. THIS COMBINED WITH LIGHT NORTHERLY WINDS
SHOULD RESULT IN PATCHY FOG OVERNIGHT ALTHOUGH TIMING ON WHEN THIS
WILL DEVELOP IS LOW. LOW CLOUDS WILL CONTINUE THROUGH MUCH OF TUESDAY
ALTHOUGH THINK CIGS SHOULD IMPROVE TO VFR BY AROUND 20-22Z.

CLK

&&

.PREV DISCUSSION... /ISSUED 1022 PM CST MON DEC 31 2012/

UPDATE...
UPPER TROUGH OVER THE FOUR CORNERS REGION IS EXPECTED TO CONTINUE TO
LIFT EAST OVERNIGHT. SHORTWAVE ENERGY AHEAD OF THIS SYSTEM COMBINED
WITH LINGERING LOW AND MID LEVEL MOISTURE HAS RESULTED IN AN AREA OF
LIGHT SNOW OVER THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE. EXPECT
THIS AREA OF SNOW TO SHIFT FURTHER TO THE EAST LATER TONIGHT SO HAVE
UPDATED THE FORECAST TO INCREASE SLIGHT CHANCE POPS ACROSS THE
EASTERN OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. EXPECT
ANY AMOUNTS TO BE LIGHT /UNDER AN INCH/. DESPITE AMPLE LOW-LEVEL
MOISTURE ACROSS THE REMAINDER OF THE FORECAST AREA...NOT EXPECTING
ANY LIGHT SNOW AS ANY UPPER LIFT ASSOCIATED WITH THIS SYSTEM WILL BE
RATHER WEAK. HOWEVER STILL ANTICIPATE PATCHY FREEZING FOG EARLY
TUESDAY MORNING DUE TO LOW-LEVEL MOISTURE IN PLACE COUPLED WITH LIGHT
NORTHERLY WINDS. REMAINDER OF THE FORECAST LOOKS ON TRACK ALTHOUGH
HAVE GONE AND BUMPED UP SKY COVER DUE TO EXPANSIVE LOW CLOUD DECK
HOLDING TIGHT ACROSS THE AREA. THE PRESENCE OF THESE CLOUDS WILL
PREVENT TEMPS FROM DROPPING INTO THE SINGLE DIGITS. NONETHELESS STILL
EXPECT A COLD NIGHT WITH LOWS IN THE TEENS MOST AREAS ALTHOUGH THE
SOUTHEASTERN TEXAS PANHANDLE CAN SEE A LOW IN THE LOWER 20S. UPDATED
FORECAST PRODUCTS HAVE BEEN SENT.

CLK

PREV DISCUSSION... /ISSUED 519 PM CST MON DEC 31 2012/

AVIATION...
LOW CONFIDENCE AGAIN WITH THIS TAF ISSUANCE...OF MOST CONCERN IS
LOWER CEILINGS AND POTENTIAL FOR FOG OVERNIGHT TONIGHT. AMA AND GUY
ARE CURRENTLY MVFR WHILE DHT IS ON THE BORDER. BELIEVE THAT OVERNIGHT
CEILINGS WILL FALL TO MVFR ACROSS THE AREA AND REMAIN THAT WAY
THROUGH THE MORNING HOURS. NEAR SURFACE ENVIRONMENT SHOULD REMAIN
VERY MOIST WHICH LOOKS TO LEAD TO LIGHT BR FORMING ACROSS THE AREA.
HAVE BR STARTING BETWEEN 03Z TO 06Z ALTHOUGH IT COULD FORM EARLIER
THAN THIS. VISIBILITIES AND CEILINGS COULD REACH IFR CONDITIONS
OVERNIGHT BUT HAVE NOT SHOWN THESE IN THE TAFS AS CONFIDENCE IS LOW
IN THIS OCCURRING. CONDITIONS SHOULD IMPROVE SLIGHTLY STARTING LATE
TOMORROW MORNING...HOWEVER MVFR CONDITIONS LOOK TO DOMINATE UNTIL THE
TAIL END OF THIS TAF PERIOD. HAVE NOT SHOWN THIS IN THE TAFS AS
CONFIDENCE AS TO WHEN VFR CONDITIONS WILL RETURN IS LOW AT THIS
POINT. WINDS WILL REMAIN LIGHT AND OUT OF THE NORTH THROUGH THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 341 PM CST MON DEC 31 2012/

DISCUSSION...
DRY CONDITIONS EXPECTED BEYOND TONIGHT...WITH TEMPERATURES GRADUALLY
MODERATING.

PRECIPITATION HAS ALL SHIFTED NORTH OF THE PANHANDLES THIS
AFTERNOON AS MID-LEVEL DRY SLOT HAS OVERSPREAD THE AREA. SURFACE COLD
FRONT HAS CLEARED THE ENTIRE CWA. THICK LOW CLOUDS HAVE COMBINED WITH
THE COLD POST-FRONTAL AIRMASS TO KEEP TEMPERATURES IN THE 20S AND 30S
IN MOST LOCATIONS THIS AFTERNOON...WITH A FEW LOWER 40S IN THE
EXTREME SOUTHEAST TX PANHANDLE. ENDED UP WITH A NARROW BAND OF 6-8
INCH SNOWS IN THE WESTERN OK PANHANDLE/FAR NORTHWEST TX
PANHANDLE...WITH SOME 2-3 INCH ACCUMS IN OTHER SPOTS ACROSS THE
NORTH. AN INCH OR LESS ELSEWHERE...BUT LOTS OF ICY ROADS EARLIER
TODAY FROM THE PRECEDING FREEZING RAIN.

TONIGHT...DRY CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE MAJORITY
OF THE PANHANDLES. THE EXCEPTION MAY BE ACROSS THE WESTERN OK
PANHANDLE AND FAR NORTHWEST TX PANHANDLE. SOME LINGERING MID-LEVEL
MOISTURE IN THIS AREA...COMBINED WITH SOME WEAK UPPER LIFT FROM THE
LONGWAVE TROUGH OVER THE ROCKIES AND VERY WEAK MID-LEVEL
FRONTOGENESIS MAY BE SUFFICIENT TO SQUEEZE OUT SOME LIGHT SNOW IN
THIS AREA. EXPECT ANY AMOUNTS TO BE LIGHT...LESS THAN AN INCH.
ELSEWHERE...SOME LOW-LEVEL MOISTURE WILL LINGER BUT EXPECT IT TO BE
TOO SHALLOW TO SUPPORT ANY FREEZING DRIZZLE OR LIGHT SNOW. MAY
HOWEVER SEE SOME FREEZING FOG DEVELOP. MODELS AREN/T REAL AGGRESSIVE
WITH THIS POTENTIAL...BUT WITH THE LINGERING LOW-LEVEL MOISTURE...MOIST
GROUND FROM EARLIER PRECIP...SURFACE HIGH BUILDING SOUTH...AND
ALREADY SMALL SURFACE TEMP/DEWPOINT SPREADS...WOULDN/T BE AT ALL
SURPRISED TO SEE SOME FREEZING FOG DEVELOP. OTHERWISE...WILL BE A
COLD NIGHT WITH LOWS FALLING INTO THE 10-20F RANGE IN MOST SPOTS. LOW
CLOUDS SHOULD KEEP TEMPS FROM TRULY TANKING.

TUESDAY AND BEYOND...DRY CONDITIONS ARE STILL ANTICIPATED. A SPLIT
FLOW ALOFT WILL CONTINUE ACROSS THE WESTERN HALF OF THE CONUS. AN
UPPER LOW WILL DIG SOUTHEAST ACROSS BAJA OVER THE NEXT FEW
DAYS...WHILE THE TROUGH CURRENTLY JUST TO OUR WEST/NORTHWEST OVER THE
ROCKIES MOVES EAST...PHASING WITH A VORT MAX DROPPING SOUTH OUT OF
CANADA. THESE SYSTEMS WILL ULTIMATELY KEEP SOME DEGREE OF UPPER
TROUGHING ACROSS THE AREA INTO LATE THIS WEEK. ASSOCIATED LOWER
HEIGHTS AND A NORTH/NORTHWEST FLOW ALOFT WILL KEEP TEMPS ON THE
COOL SIDE. TUESDAY WILL BE THE COOLEST DAY...WITH A GRADUAL WARMING
TREND THEN ENSUING. BY THE WEEKEND...HEIGHTS RISE AS THE TROUGH GETS
SHUNTED EAST AS AN UPPER RIDGE SLIDES EAST ACROSS THE ROCKIES ONTO
THE PLAINS. THUS THE WARMING TREND WILL CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. DESPITE SOME UPPER-LEVEL ENERGY AROUND THE NEXT
FEW DAYS...DRY LOW TO MID-LEVELS LOOK TO PRECLUDE ANY PRECIP BEYOND
TONIGHT.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
EARLY NEXT WEEK.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, Dec 31, 2:54 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST MON DEC 31 2012

OKZ001>003-TXZ001>020-011200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
254 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

FREEZING FOG MAY DEVELOP ACROSS THE PANHANDLES TONIGHT...POTENTIALLY
LEADING TO SOME REDUCED VISIBILITIES AND SLICK SPOTS ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FREEZING FOG MAY CONTINUE INTO EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KB

In the hours before

Local storm report, Dec 31, 6:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CST MON DEC 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     SNOW             TEXLINE                 36.38N 103.02W
12/31/2012  E8.0 INCH        DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200840

KRAUSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Armstrong

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Armstrong forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Drought, Carson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carson forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Drought, Collingsworth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Collingsworth forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Drought, Dallam

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dallam forecast zone
Crop damage
$22 million
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Drought, Deaf Smith

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Drought, Donley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Donley forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Drought, Gray

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gray forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Drought, Hansford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hansford forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Drought, Hartley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hartley forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Drought, Hemphill

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hemphill forecast zone
Crop damage
$7.0 million
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Drought, Hutchinson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hutchinson forecast zone
Crop damage
$30 million
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Drought, Moore

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Moore forecast zone
Crop damage
$30 million
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Drought, Ochiltree

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ochiltree forecast zone
Crop damage
$30 million
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Drought, Oldham

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Oldham forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Drought, Potter

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Potter forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Drought, Roberts

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Roberts forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Drought, Randall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Randall forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Drought, Sherman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sherman forecast zone
Crop damage
$30 million
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Drought, Wheeler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wheeler forecast zone
Crop damage
$7.0 million
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Drought, Lipscomb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lipscomb forecast zone
Crop damage
$30 million
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431778, 431779, 431780, 431781, 431783, 431784, 431785, 431786, 431787, 431788, 431789, 431790, 431791, 431792, 431793, 431795, 431796, 431797, 431798, 431799.